What Do You Say to Someone Who Has Lost a Family Member to Overdose?

One of our podcast listeners asked the group for feedback. She recently lost her ex-husband to a drug overdose, leaving their son and daughter devastated by the loss. She wonders what could have gone wrong, and what prevention steps could've altered the outcome. Listen in to this support group as they give their opinions on what likely happened and what could've been done to help. Our hearts go out to Brooke and her family.

Discussion Guide:

Why would someone in a Methadone Treatment Program be so oversedated that they would have trouble staying awake, drooling, be difficult to arouse when sleeping, and awaken in a foul mood and lash out? Is this common with methadone?

What are common substances that will cause a vulnerability to overdose if mixed with Methadone?

What would motivate someone to take another substance on top of Methadone?

What are the signs and symptoms of overdose?

Do you have Narcan available in case of an overdose? Have you trained your family members in its use?

Grief is a normal reaction to loss. One aspect of grief is wondering if you could've or should've done more to prevent the death. Do you think that you can do something to prevent an overdose? What would you recommend to others?

Supplemental Reading:

SAMHSA Opioid Overdose Toolkit, http://store.samhsa.gov/shin/content/SMA14-4742/Overdose_Toolkit.pdf

Overdose Awareness and Use of Naloxone Test, http://www.opiatesupportgroup.com/wp-content/uploads/2016/04/Overdose-Awareness-and-Use-of-Naloxone-Test.pdf

SCARE ME, http://www.opiatesupportgroup.com/wp-content/uploads/2016/04/SCARE-ME.pdf